EMCrit Podcast 20 – The Crashing Atrial Fibrillation Patient

Your patient is pale and diaphoretic. Blood pressure is 70/50. Heart rate is 178. EKG shows atrial fibrillation… What are you going to do???

Yeah, yeah the Pavlovian ACLS response–You cardiovert. Wonderful, except it didn’t change a thing. Now what?

In this episode, I discuss the crashing atrial fibrillation patient.

Shock

If the patient is chronically in atrial fib, the shock rarely works. Your patient is unstable, so you decide to give it a shot. You might as well give yourself the best chance of success, so go right for 360 J on monophasic, or equivalently high on your biphasic. This will not cause more injury than lower joules (Heart 1998, 80:3 and Resuscitation 1998;36:193). PA is probably better than AA if you have pads. Make sure the synch is on.

You need to give your patient something to disguise the fact that you are electrocuting them. Yet you don’t want to drop their pressure. Ketamine is ok in disassociative dosing, but then your patient is loopy and you lose your mental status exam. Consider 5-7 mg of etomidate along with a pain dose of ketamine, 10-15 mg.

Screen for WPW

If you have a. fib with a wide QRS and a rate > 250-300, be scared, very scared. This is WPW and these patients just love to ruin your day by going into v. fib. Shock early, shock often, light them up.

Get the BP Up

So you made sure it’s not WPW and the cardioversion has failed, as it so often does in chronic a. fib. Now you need to raise the BP before anything else. Use push-dose phenylephrine. 50-200 mcg every minute or so until you get the blood pressure above a diastolic of 60; this will temporize the situation and make the patient’s heart more likely to slow down.

Though things look better, you have not really fixed the problem, you have just temporized.

Slow them them down

Give either amiodarone 150 mg bolus and then the drip (may repeat the bolus x 1)

Or

Use diltiazem, but not as a push. Drip it in at 2.5 mg/minute until HR < 100 or you get to 50 mg. (Resuscitation 52:167, 2002) See here for more.

Still not working?

  • Consider magnesium
  • Consider reshocking
  • Consider cardiology consult
  • Consider something else is going on
  • Consider signing out to one of your colleagues and running away
Play